Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 12, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 28, 2009, 6:54 PM EDT for 4 counties in Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2009, 6:54 PM EDT (22:54 UTC)
- Expired
- Mar 28, 2009, 7:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Daviess County, IN, Greene County, IN, Knox County, IN, Sullivan County, IN
The radar
The Evansville,IN radar (KVWX), 90 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 282254 SVRIND INC027-055-083-153-282330- /O.NEW.KIND.SV.W.0012.090328T2254Z-090328T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 654 PM EDT SAT MAR 28 2009 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN DAVIESS COUNTY IN SOUTHWEST INDIANA... WESTERN GREENE COUNTY IN SOUTHWEST INDIANA... NORTHEASTERN KNOX COUNTY IN SOUTHWEST INDIANA... SOUTHEASTERN SULLIVAN COUNTY IN SOUTHWEST INDIANA... * UNTIL 730 PM EDT * AT 654 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR SANDBORN...OR 21 MILES NORTHEAST OF VINCENNES... AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SANDBORN AROUND 700 PM EDT... PLEASANTVILLE AROUND 705 PM EDT... LINTON AROUND 715 PM EDT... SWITZ CITY AROUND 720 PM EDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3882 8730 3917 8725 3916 8693 3878 8717 TIME...MOT...LOC 2254Z 206DEG 26KT 3887 8722 $$ 16/SH
2 follow-up statements
000
WWUS53 KIND 282310
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
710 PM EDT SAT MAR 28 2009
INC027-083-153-282320-
/O.CAN.KIND.SV.W.0012.000000T0000Z-090328T2330Z/
DAVIESS-KNOX-SULLIVAN-
710 PM EDT SAT MAR 28 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DAVIESS...
NORTHEASTERN KNOX AND SOUTHEASTERN SULLIVAN COUNTIES IS CANCELLED...
LAT...LON 3917 8725 3916 8694 3893 8708 3891 8709
3891 8725
TIME...MOT...LOC 2310Z 206DEG 26KT 3897 8720
$$
INC055-282330-
/O.CON.KIND.SV.W.0012.000000T0000Z-090328T2330Z/
GREENE-
710 PM EDT SAT MAR 28 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR WESTERN GREENE COUNTY...
AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL. THIS STORM WAS LOCATED NEAR PLEASANTVILLE...OR 26 MILES
NORTHEAST OF VINCENNES...MOVING NORTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LINTON AROUND 720 PM EDT...
VICKSBURG AROUND 725 PM EDT...
JASONVILLE AROUND 730 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3917 8725 3916 8694 3893 8708 3891 8709
3891 8725
TIME...MOT...LOC 2310Z 206DEG 26KT 3897 8720
$$
16/SH000
WWUS53 KIND 282329
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
729 PM EDT SAT MAR 28 2009
INC055-282339-
/O.EXP.KIND.SV.W.0012.000000T0000Z-090328T2330Z/
GREENE-
729 PM EDT SAT MAR 28 2009
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GREENE COUNTY WILL
EXPIRE AT 730 PM EDT...
LAT...LON 3917 8725 3916 8694 3893 8708 3891 8709
3891 8725
TIME...MOT...LOC 2329Z 206DEG 26KT 3909 8712
$$
16/SHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:00 PM EDT, 4 hours 54 minutes earlier.
Area forecast discussion, Mar 28, 2:00 PM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 200 PM EDT SAT MAR 28 2009 .DISCUSSION...SFC LOW PRES CENTER WAS OVR SOUTH CENTRAL MO ALONG WITH A CD FRONT THAT EXTENDED MAINLY SE O WRN TN AND MISSISSIPPI. EASTERLY SFC FLOW WAS IN PLACE ACRS INDIANA...WITH DEW POINTS IN THE 30S AND LOWER 40S. RADAR SHOWS SMALL SHIELD OF PCPN OVR SRN INDIANA PUSHING NORTH TOWARD CENTRAL INDIANA...HOWEVER RECENT RADAR TRENDS SEEM TO INDICATE THAT PCPN BREAKING UP A BIT. H20 VAPOR IMAGERY SHOWS A DRY SLOT AHEAD OF THE LOW PUSHING INTO WRN TN...WRN KY AND SW INDIANA...RATHER RAPIDLY. MAIN FORECAST CHALLENGE TDY WL BE POPS. MODELS ARE IN PRETTY GOOD AGREEMENT IN THE HANDLING OF THIS SYSTEM AND WL USE A BLEND. STRONG UPPER LOW WL PUSH ACRS INDIANA TONIGHT. IMPRESSIVE DYNAMICS ASSOCIATED WITH THIS SYSTEM. TIME SECTIONS SHOW GOOD VV AFT 00Z AND RETAIN SATURATED LOWER LVLS THROUGH SUNDAY. GOOD LWR LVL Q VECTOR CONVERGENCE ALSO...BUT THIS IS MAINLY FOCUSED OVR NRN IL AND NW INDIANA...PERHAPS DUE TO THE TROWAL WRAPPING AROUND THE LOW THAT APPEARS TO BE IN PLACE. EVEN THOUGH CENTRAL INDIANA DOES NOT APPEAR TO BE IN PLACE FOR THE HEAVIEST PCPN...IT STILL LOOKS LIKE RAIN GIVEN THE UPPER SUPPORT AND THE MOISTURE AVAILABLE. GOOD ISENTROPIC LIFT WILL BE PLACE TONIGHT WITH MIXING RATIOS AROUND 8 G/KG. HENCE WL CONTINUE THE CATEGORICAL POPS TONIGHT. FORECAST SOUNDINGS DO SHOW LIMITED INSTABILITY WITH THIS SYSTEM BUT THIS WL NEED TO BE MONITORED CLOSELY AS THE ANY SUNSHINE AND WARMING IN THE THE DRY SLOT COULD RESULT IN INSTABILITY. THUS WL KEEP TS MENTION ALSO. FINALLY WL STICK CLOSE TO MAVMOS LOWS AS THEY APPEAR QUITE REASONABLE CONSIDERING THE EXPECTED PCPN. FORECAST SOUNDINGS INDICATE A MOSTLY SATURATED COLUMN ACRS CENTRAL INDIANA ON SUNDAY...AND MUCH OF THE COLUMN IS BELOW FREEZING. H8 TEMPS ACRS THE AREA APPEAR TO BE NEAR -6 AND WRAP AROUND CYCLONIC FLOW WL CONTINUE AS THE STRONG LOW DEPARTS. HENCE WL MENTION MAINLY SN NORTH...WITH A MIX CENTRAL AND JUST RAIN SOUTH. GIVEN THE CLOUDS AND COLD AIR WL LEAN COLDER THAN THE MAVMOS...THE 3 HRLY TEMPS LOOK MUCH BETTER FOR HIGHS GIVEN THE EXPECTED CLOUDS. MOISTURE AND BEGINS TO DEPART LATE SUNDAY AFTERNOON AS THE LOW PULLS AWAY AND UPPER RIDGING APPEARS TO BEGIN TO BUILD FOR MONDAY THROUGH TUESDAY. WL KEEP A DRY FORECAST THEN AS FORECAST SOUNDINGS APPEAR RATHER DRY ALONG WITH RIDGING ALOFT. WL USE A BLEND OF THE MAVMOS AND METMOS ON MONDAY/S LOWS AND HIGHS. AS FOR THE EXTENDED...THE ECMWF AND GFS AGREE WITH AN ACTIVE WEATHER WEEK. THE FIRST SYSTEM IS EXPECTED TO PUSH ACRS INDIANA ON TUESDAY. WITH GOOD UPPER SUPPORT AND A CD FRONT PUSHING ACRS THE STATE TSRA APPEAR LIKELY ON TUESDAY. A WEAK RIDGE BUILDS BEHIND THE FRONT FOR WEDNESDAY PROVIDING A BRIEF DRY DAY BEFORE THE MODELS BEGIN TO DISAGREE WITH THE STRENGTH OF THE NEXT SYSTEM. THE GFS DEVELOPS ANOTHER STRONG LOW AND PUSHES IT ACRS INDIANA IN A SIMILAR FASHION TO THE PREVIOUS SYS...WHILE THE ECMWF DOES NOT DEVELOP AS STRONG AS A SYSTEM. DUE TO THIS UNCERTAINTY...WL INCLUDE SOME LOW CHC POPS FOR NOW...BUT WILL EAGERLY LOOK FORWARD FOR MORE CONSISTENCY BETWEEN MODELS ALONG WITH RUN TO RUN CONTINUITY. WX ON FRI AND SAT DEPEND GREATLY ON THE HANDLING OF THE SECOND SYS...BUT ATTM WITH NO MAJOR WAVES PUSH ACRS ALOFT WL LEAN TOWARD A DRY FORECAST THEN. AIRMASSES ACRS THE AREA DURG THIS TIME APPEAR QUITE SEASONABLE...NO MAJOR OUTBREAKS OF WARM OR COLD PATTERNS. CAN SEE NO REASON TO VEER FAR FROM GUIDANCE EXCEPT FOR A FEW MINOR TWEAKS. && .AVIATION...DISCUSSION FOR 18Z TAFS CONDITIONS WL MAINLY START OUT VFR HOWEVER WL DETERIORATE AS THE DAY PROGRESSES. LOW PRESSURE CURRENTLY OVER NORTHEASTERN OK WILL MOVE NE TONIGHT. WINDS ARE ALREADY GUSTING AT SOME TAF SITES AND AS SYSTEM APPROACHES EXPECT MORE WIND GUSTS UPWARDS OF 20KTS TO 25KTS. MVFR CIGS AND VISBYS CAN BE EXPECTED THIS AFTERNOON THEN DETERIORATING TO IFR AND LIFR IN SOME LOCATIONS AFTER 00Z. SPECIAL ATTENTION WILL HAVE TO BE GIVEN TO IFR CIGS SW OF TAF SITES TO SEE IF THESE MOVE INTO KHUF AND KBMG BEFORE 00Z. KIND...KBMG...AND KHUF HAVE THE POSSIBILITY OF SEEING AN ISOLATED TSRA LATE THIS AFTERNOON AND DURING THE EVENING HOURS DUE TO PROXIMITY TO WARM SECTOR HOWEVER DUE TO ISOLATED NATURE HAVE KEPT AT CB MENTION FOR NOW. AFTER 05Z CONDITIONS SHOULD IMPROVE TO AT LEAST MVFR AS SURFACE LOW PASSES TO THE NORTH. WRAP AROUND PRECIP MAY BE PRESENT AT WESTERN TAF SITES INCLUDING KLAF AND KHUF OVERNIGHT AND THEN RAIN OR SNOW SHOWERS AT ALL TAF SITES LATE SUNDAY MORNING TO EARLY AFTERNOON AS COLDER AIR MOVES IN. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...AB PUBLIC...PUMA
Hazardous weather outlook, Mar 28, 4:40 AM EDT, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 440 AM EDT SAT MAR 28 2009 INZ021-028>031-035>049-051>057-060>065-067>072-291000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 440 AM EDT SAT MAR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY TONIGHT AS STRONG LOW PRESSURE OVER NORTHWEST ARKANSAS MOVES ACROSS OUR REGION TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER SOUTH OF INTERSTATE 70. THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS. HOWEVER AN ISOLATED TORNADO CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SNOW ACCUMULATIONS OF AROUND 1 INCH ARE POSSIBLE SUNDAY FROM LAFAYETTE TO KOKOMO MAINLY ON GRASSY AREAS. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS SOUTH OF INTERSTATE 70 FROM 5 PM TODAY UNTIL MIDNIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) JH
In the hours before
Local storm report, Mar 28, 6:54 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
654 PM EDT SAT MAR 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL PLAINVILLE 38.80N 87.15W
03/28/2009 E0.88 INCH DAVIESS IN LAW ENFORCEMENT
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:08 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Morgan | 37 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.